Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

What are the side effects of emergency contraception ?

After having unprotected sex last weekend, I took the morning after pill on monday. It is the second time I have taken it and everything seemed alright. However later this week, around friday, I have had abdominal pains come and go and a brown discharge . There has also been a minute bit of bleeding. Are these regular side effects of the emergency contraception or could it be something more serious?
Asked On : Wed, 25 Apr 2012
Answers:  2 Views:  131
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests
General & Family Physician 's  Response
Thanks for your query.

I will try my best to provide you with best possible professional recommendations to your questions.

These medications are hormonal preparation. I advice you not to take them routinely as they have there own side effects. I advice if you are not planning to be pregnant kindly consider some contraceptive methods.

Side effects depend on the content of the pill that you have consumed. Few of the common side effects include nausea, vomiting, abdominal pain, fatigue, headache, dizziness, and breast tenderness. Side effects usually do not occur for more than a few days after treatment.

Others like temporary disruption of the menstrual cycle is also commonly experienced. If taken before ovulation withdrawal bleeding a few days after the pills can be seen.

I think you might have taken it around your ovulation so bleeding can be seen. I advice you if the bleeding persist more then week kindly see OBG specialist for through examination.

Yet again, I do hope that you have found something helpful and I will be glad to answer any further query.

Answered: Wed, 25 Apr 2012
I find this answer helpful
General & Family Physician Dr. Sairajesh Koonamsetty's  Response

Brownish discharge after one week from taking Morning after pill is a common side effect of emergency contraception.This would usually subside in a week or two. This kind of brownish discharge can be seen up to 3 weeks in few cases.The abdominal pain and brownish discharge could be due the abortion process. You need not panic as it is not serious. Get an Ultrasound scan done to rule out incomplete abortion if any.

Have a healthy day

Bye and Take care
Answered: Wed, 25 Apr 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor